Elevations In CPK Can Indicate Muscle Damage Or Breakdown
By Keith Roach, M.D.
DEAR DR. ROACH: My husband is 68. On a blood test in a doctor’s office, he had a CPK level of 694. He walks, on average, 6 miles per day, and drinks probably two or three glasses of wine four days a week, and a martini once or twice a week. His kidney and liver function tests are normal. Before the blood test, he walked five days in a row and did yardwork. He has normal aches and pains after working construction for 30 years, but no muscle symptoms, such as weakness, etc.
Should we test further? He was on a statin for eight months but has been off of it for about a year. He takes 25 mg metoprolol for occasional rapid heartbeat, and lisinopril. — P.L.
ANSWER: Creatine phosphokinase is a muscle enzyme. There always is some normal muscle breakdown and turnover, so there normally is some level of CPK in the blood. Elevations in blood levels of CPK can represent damage to muscle; however, we are increasingly seeing these results in people with no symptoms (especially since we test people who are taking statins). Many times, the asymptomatic elevations seen in these cases do not represent muscle damage, nor a toxic effect of the medication.
The decision of whether to do further testing depends on how high the elevation is, relative to an individual’s normal (“normal” levels in men are about double what they are in women, and blacks’ are roughly double those of whites), and a careful history to be sure there aren’t unrecognized, subtle symptoms, such as muscle cramping or fatigue. Newer guidelines recommend further evaluation in white men whose level is greater than 500 and black men if greater than 1,200. This is a result of the fact that exercise may cause a larger amount of muscle fiber breakdown in some people than in others.
Given his exercise before getting the blood drawn, the first step would be to repeat the test after seven days of minimal exercise. In 70 percent of people, the levels came down into the normal range. If it is still high, then it would be appropriate to consider testing for other causes. Some of them may be surprising, such as low thyroid levels or celiac disease. The metoprolol is a possible cause, as beta blockers have been reported to elevate CPK. However, often no cause is found. In that case, it is unlikely to represent serious disease.
DEAR DR. ROACH: I have been healthy and physically fit all my life (I am now 75), and have never needed to take drugs. I am now taking Keppra. Will a person like me, a lifetime non-medicine-taker, who is now taking a prescription drug for epilepsy, have more-pronounced or longer-lasting side effects, compared with a person whose body may have become accustomed to a life of taking various drugs? — T.E.
ANSWER: You’re asking whether people become less likely to develop side effects if they have taken medications before. The answer is, in general, probably not. There are a few exceptions, where people develop some degree of tolerance to a medication, and if they were to switch to a similar medication, they may have fewer side effects than someone who just started it. However, it’s also possible that many years of medication may make people more susceptible, due to damage to the liver and kidneys, the primary way our bodies have to detoxify or excrete medications. However, I would say that there is little difference if the medications have been properly monitored.
It is true that as people age, medication side effects may become more likely, and doses may need to be adjusted.
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or request an order form of available health newsletters at 628 Virginia Dr., Orlando, FL 32803. Health newsletters may be ordered from www.rbmamall.com.